Alert archive / Pennsylvania / Special Weather Statements in 2014
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at May 14, 2014, 4:21 PM EDT for Warren County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2014, 4:21 PM EDT (20:21 UTC)
- Expired
- May 14, 2014, 4:45 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
County Warren County, PA
The radar
The Buffalo radar (KBUF), 127 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
149
WWUS81 KCTP 142021
SPSCTP
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT WED MAY 14 2014
PAZ004-142045-
WARREN PA-
421 PM EDT WED MAY 14 2014
...SPECIAL WEATHER STATEMENT...
AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...MOVING NORTH AT 30 MPH.
LOCALIZED DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SUGAR GROVE AND
STARBRICK.
LAT...LON 4200 7916 4179 7921 4178 7922 4180 7944
4181 7946 4197 7945 4200 7944
TIME...MOT...LOC 2020Z 188DEG 26KT 4187 7933
$$
LAMBERTWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 14, 4:07 PM EDT, 14 minutes earlier.
Area forecast discussion, May 14, 4:07 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 407 PM EDT WED MAY 14 2014 .SYNOPSIS... A COLD FRONT WILL FINALLY PUSH THROUGH THURSDAY NIGHT AND FRIDAY. THUNDERSTORMS AND PERIODS OF HEAVY RAIN WILL OCCUR ACROSS ALL OF THE REGION AS THE COLD FRONT PUSHES THROUGH. COOLER WEATHER IS IN STORE LATER FRIDAY THROUGH THE UPCOMING WEEKEND. WARMER AND MORE HUMID WEATHER WILL RETURN NEXT WEEK. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... SHOWERS AND THUNDERSTORMS ARE SLIDING NNE AND DEVELOPING AT THE SAME TIME. THIS FITS IN NICELY WITH THE PREV FCSTS. POSSIBLE FORCING IN THE FORM OF MCV FROM SWRN PA CONVECTION WILL SLIDE INTO THE NW THIS EVENING AND SHOULD LEAD TO REPEATED CHCS FOR THUNDER AND HEAVY RAIN. THUS...THE FLASH FLOOD WATCH LOOKS WELL PLACED. TEMPS SHOULD MOVE LITTLE UNDER THE STRATUS. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM THURSDAY/... LOW CLOUDS STUCK IN THE SE AND MAY START TO RETURN TO THE NORTH BEFORE MIDNIGHT AS WE STRATIFY AND THE DEEP SRLY FLOW INTENSIFIES. UPSLOPE WILL GENERATE MORE LIFT. THUS...THE LOW CLOUDS WILL GET THICKER AS WELL. HAVE ADDED DZ AND FOG TO THE FCST. KEPT THE FOG IN THE SE FOR NOW...BUT DZ OR ISOLD SHRA POSSIBLE INTO THE NRN MTS AS WELL. ANY EVENING STORMS WILL LIKELY SLIDE NORTH OF THE AREA WITH BEST FORCING PER LATEST RUC/RAP. TEMPS SHOULD HOLD NEARLY STEADY THROUGH THE NIGHT UNDER THE CLOUD DECK. MAIN UPPER TROUGH STILL WELL WEST OF THE AREA ON THURSDAY...BUT MORE-STEADY SHOWERS AND STORMS WILL SLIDE IN FROM THE WEST DURING THE MORNING. EXPECT COVERAGE TO INCREASE DURING THE AFTERNOON...AS BREAKS DEVELOP IN THE LOW CRUD THANKS TO SUNSHINE AND DRIER AIR BEING PULLED IN AROUND THE TROUGH. COLD FRONT FINALLY CATCHES UP WITH PRE-FRONTAL CONVECTION IN THE EARLY EVENING ON THURSDAY. CONCERNS FOR FLOODING ARE ADDRESSED IN THE HYDRO SECTION. TEMPS ARE A VERY TRICKY CALL FOR THURSDAY AND COULD BUST WIDE OPEN IF BIGGER/EARLIER BREAKS FORM IN THE CLOUD DECK. HAVE ALLOWED FOR MORE CLEARING AND HIGHER MAXES IN THE EAST...AND COOLER TEMPS IN THE WEST. && .LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/... WELL AMPLIFIED AND SLOWLY PROGRESSIVE LONGWAVE RIDGE-TROF-RIDGE PATTERN SPANNING MUCH OF NORTH AMERICA FROM COAST TO COAST AT THE START OF THE LONG TERM PERIOD IS FORECAST TO EVOLVE INTO A TROF- RIDGE-TROF PATTERN BY THE END OF THE PERIOD. OBVIOUSLY...THIS WILL REQUIRE THE MAIN UPPER TROF NOW OVER THE PLAINS STATES TO MOVE INTO THE EASTERN U.S. DURING THE PERIOD...AS AS BEEN ADVERTISED FOR AT LEAST THE SEVERAL DAYS IF NOT LONGER. PRIOR TO THAT...THE AMPLIFIED SUBTROPICAL UPPER RIDGE NOW IN PLACE AND ITS AFFECTS WILL DOMINATE MUCH OF THE REGION AT LEAST INTO EARLY THUR...WITH SUMMER-LIKE TEMPERATURES...HUMIDITY AND ISOLATED TO SCATTERED CONVECTION. OVER EASTERN SECTIONS...COOLER MARINE INFLUENCED AIR BEHIND A BACK DOOR COLD FRONT WILL LIKELY KEEP THINGS CLOUDY AND COOLER...POSSIBLY DRIZZLY AND FOGGY...THURSDAY NIGHT BEFORE THE MORE SIGNIFICANT RAIN ARRIVES. AS THE UPPER TROF AND ASSOCIATED COLD FRONT ARRIVES...LATER THURSDAY EVENING THROUGH THE DAY FRIDAY AT THIS POINT...RAIN SHOWERS WILL BECOME MORE WIDESPREAD. THE FRONT WILL PUSH INTO A NORTH TO SOUTH ORIENTED PRECIPITABLE WATER BAND OF 1.5 TO 2 INCHES AS THE FRONT BECOMES ALIGNED WITH THE MID AND UPPER LEVEL FLOW. THIS WILL LEAD TO A SIGNIFICANT RAINFALL THREAT ACROSS OUR CWA. WIDESPREAD STORM TOTAL RAINFALL AMOUNTS OF 1 INCH OR MORE APPEARS FAIRLY LIKELY ACROSS ALL OF CENTRAL PA...WITH ATLEAST LOCALIZED AMOUNTS OF 2 TO 3 INCHES HIGHLY PROBABLE. ACCORDINGLY CENTRAL PA IS IN THE NCEP/WPC MODERATE AREA OF EXCESSIVE RAINFALL FOR THURSDAY INTO FRIDAY. THE FRONT/UPPER SHOULD EXIT THE MID ATLC COAST SAT MORNING...HOWEVER A SECONDARY PUSH/SHORT WAVE OF COOLER AIR MAY COME THROUGH LATER ON SATURDAY HELPING TO INVIGORATING POST FRONTAL SHOWERS THROUGH THE WEEKEND. DRIER BUT COOLER WEATHER WILL THEN PERSIST FOR THE REMAINDER OF THE PERIOD...WITH TEMPERATURES SLOWLY MODERATING FROM 5 TO 10 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY. && .AVIATION /20Z WEDNESDAY THROUGH MONDAY/... LOW STRATUS STUCK AS EXPECTED IN THE SERN HALF OF THE AREA. MIXING HAS LIFTED THE CIGS IN AOO/JST/UNV. MANY CLUSTERS OF STORMS ALONG THE WRN MTS WILL LIKELY DISSIPATE SLOWLY BEFORE DARK...BUT NEW CONVECTION WILL DEVELOP OVER WRN PA AND MOVE INTO THE NWRN COS AGAIN THIS EVENING. WILL CONTINUE TO MENTION TS IN THE FCST FOR THE NEXT HOUR/TWO IN JST/AOO AND THEN FOR BFD FOR THE EVENING HRS. SOME HEAVY DOWNPOURS COULD DROP VISBYS TO IFR...BUT MOST OF THE TIME WILL BE VFR THIS EVENING. OVERNIGHT...THE COOL...DAMP EASTERLY FLOW DOES VEER SOMEWHAT BUT THE AIR IS STILL MOIST AND THE INVERSION WILL ONLY STEEPEN. MOST GUIDANCE HAS THE IFR LOW CLOUDS RETURN IN FULL FORCE AND SPREAD BACK NWRD INTO THE REST OF THE REGION AFTER MIDNIGHT. CLOUDS GET LOW ENOUGH AND UPSLOPE FLOW COULD BE STRONG ENOUGH TO MAKE DZ OR FOG ON THE MOUNTAINS. PRECIP ASSOCD WITH A COLD FRONT PUSHING IN FROM THE WEST WILL MOVE INTO THE WESTERN TERMINALS AFTER 12Z BUT BEFORE 18Z. THE STRONG SRLY FLOW AND DRYING FROM ALOFT COUPLED WITH THE MAY SUN WILL CREATE HOLES OR EVEN SOME DECENT CLEARING OVER THE E/C PARTS OF THE AREA ON THURSDAY. COLD FRONT PUSHES THROUGH LATER THURS NIGHT AND FRIDAY. HEAVY RAIN/THUNDERSTORMS AND SIG FLIGHT RESTRICTIONS ARE EXPECTED MUCH OF THAT TIME. .OUTLOOK... FRI NIGHT...CLEARING...MVFR CIGS RETURN IN WEST. SAT-SUN...MAINLY VFR. MVFR CIGS POSS IN ISOLD SHOWERS MAINLY WEST. MON...MAINLY VFR. && .HYDROLOGY... THERE IS A THREAT FOR FLASH FLOODING THIS EVENING IN THE WEST DUE TO TRAINING STORMS. BUT THE BIGGER ELEPHANT IN THE ROOM IS THE POTENTIAL FOR FLOODING THURS EVENING INTO FRIDAY. THE WIDESPREAD 1.5 TO 2.5 INCHES OF RAIN AHEAD OF AND ALONG THE COLD FRONT WILL CAUSE AT LEAST MINOR PROBLEMS. THERE IS A THREAT FOR SOME LARGER STREAMS AND SMALLER RIVERS - MAINLY IN THE WEST - TO EVENTUALLY EXCEED BANKFULLS. WILL CONTINUE TO STRONGLY CONSIDER A WIDESPREAD FLOOD WATCH FOR THE AREA FOR LATER THURS AND FRIDAY AS WPC EXCESSIVE RAINFALL GUIDANCE AND HIGH QPF PUT MUCH OF THE AREA IN RISK FOR FLOODING. PRETTY MUCH MADE UP MY MIND TO ISSUE IT...BUT WOULD PREFER TO NOT MUDDY THE WATERS WITH CURR FF WATCH AND A GIANT NEW FLOOD WATCH FOR RAIN THAT WON/T FALL UNTIL 24 HOURS LATER. && .CTP WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR PAZ004-005. && SYNOPSIS...DANGELO/DEVOIR NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...GARTNER AVIATION...DANGELO HYDROLOGY...DANGELO
Hazardous weather outlook, May 14, 11:45 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 1145 AM EDT WED MAY 14 2014 PAZ027-028-036-037-041-042-045-046-049>053-056>059-063>066-151545- MIFFLIN-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 1145 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ006-010>012-017>019-024>026-033>035-151545- POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-NORTHERN CENTRE- SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-SOMERSET-BEDFORD-FULTON- 1145 AM EDT WED MAY 14 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. PAZ004-005-151545- WARREN-MCKEAN- 1145 AM EDT WED MAY 14 2014 ...FLASH FLOOD WATCH IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER THE WESTERN HALF OF PENNSYLVANIA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS AN ELEVATED RISK FOR HEAVY RAINFALL AND POTENTIAL FLOODING OF POOR DRAINAGE AREAS...SMALL STREAMS AND CREEKS FROM THURSDAY AFTERNOON INTO FRIDAY. RAINFALL AMOUNTS OF 1.5 TO 2.5 INCHES ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, May 14, 3:31 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
331 PM EDT WED MAY 14 2014
PAZ005-006-010-011-142045-
MCKEAN PA-CAMERON PA-POTTER PA-ELK PA-
331 PM EDT WED MAY 14 2014
...SPECIAL WEATHER STATEMENT...
AT 330 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM NEAR CORYVILLE TO NEAR BETULA TO NEAR TRUMAN TO
NEAR HICKS RUN...AND MOVING NORTHEAST AT 30 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
SMETHPORT...SIZERVILLE AND CROSBY AROUND 350 PM EDT.
WHARTON...PORT ALLEGANY AND KEATING SUMMIT AROUND 400 PM EDT.
ROULETTE...SHINGLEHOUSE AND CHERRY SPRINGS STATE PARK AROUND 420 PM
EDT.
COUDERSPORT AND LYMAN RUN STATE PARK AROUND 430 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE ULYSSES...
DRIFTWOOD...SKI DENTON SKI AREA...SWEDEN VALLEY...OSWAYO AND AUSTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4182 7761 4148 7786 4147 7799 4144 7800
4124 7820 4138 7839 4163 7858 4199 7830
4200 7761
TIME...MOT...LOC 1930Z 210DEG 26KT 4185 7840 4166 7849 4148 7833 4138
7816
LAMBERTSpecial weather statement, May 14, 4:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT WED MAY 14 2014
PAZ004-142045-
WARREN PA-
421 PM EDT WED MAY 14 2014
...SPECIAL WEATHER STATEMENT...
AT 420 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
YOUNGSVILLE...MOVING NORTH AT 30 MPH.
LOCALIZED DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
WARREN COUNTY...INCLUDING THE FOLLOWING LOCATIONS...SUGAR GROVE AND
STARBRICK.
LAT...LON 4200 7916 4179 7921 4178 7922 4180 7944
4181 7946 4197 7945 4200 7944
TIME...MOT...LOC 2020Z 188DEG 26KT 4187 7933
LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 8:03 PM EDT | Special Weather Statement | CTP | Centre | 57 min |
| May 13, 8:12 PM EDT | Special Weather Statement | CTP | Clearfield | 33 min |
| May 13, 8:35 PM EDT | Special Weather Statement | CTP | Cameron | 40 min |
| May 13, 9:16 PM EDT | Special Weather Statement | CTP | Somerset | 74 min |
| May 13, 9:45 PM EDT | Flash Flood Watch | CTP | Blair, Cambria, Somerset | 6 hr |
| May 14, 12:45 AM EDT | Special Weather Statement | CTP | Cameron | 45 min |
| May 14, 12:55 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| May 14, 11:43 AM EDT | Flash Flood Watch | CTP | McKean, Warren | 10 hr |
| May 14, 3:31 PM EDT | Special Weather Statement | CTP | Cameron, Potter | 74 min |
| May 14, 4:27 PM EDT | Special Weather Statement | CTP | Potter | 63 min |
Nearby
Special Weather Statements in Pennsylvania, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.